Tags: Viagra | sildenafil | side effects | blindness | deafness

Viagra Not as Safe as You Think, Say Researchers

By    |   Friday, 10 October 2014 12:11 PM

 
Viagra is a godsend for millions of men who suffer from impotence, but studies have found the drug can cause numerous side effects. The results of a recently released study found that one of its ingredients can cause blindness. Sildenafil, the active ingredient in Viagra, obstructs an enzyme that sends light signals from the retina to the brain. Doctors have known for several years that it could cause temporary vision problems in healthy men, but a new Australian study found its effects can be permanent. "The study shows that sildenafil may cause permanent damage," study leader Dr. Lisa Nivison-Smith told Newsmax Health.
 
People with retinitis pigmentosa are at greatest risk. Retinitis pigmentosa is an inherited condition which causes cells in the retina to die. Victims lose their peripheral vision, as well as their ability to see well in dim light, and they can become blind. Dr. Nivison-Smith and fellow researchers at the University of New South Wales also found that people whose sight is normal, but carry the gene for retinitis pigmentosa, are at risk as well. They warn that Viagra could cause permanent damage to the retina.
 
"Side effects can include sensitivity to bright light, blurred vision, and altered color vision," she said.
The study, which was conducted on mice, found that Viagra had a detrimental effect on sight after only one dose, and the effect was heightened and the response lasted longer in mice that carried the gene. The researchers also found evidence of cells dying in the eyes of mice that carried the retinal disease.
 
"We are concerned that people who have normal vision but who carry a single copy of the mutant gene for the blinding disease, retinitis pigmentosa, could be more susceptible to these changes," said Dr. Nivison-Smith.
"These findings are highly significant because about one in 50 people are likely to be carriers of recessive genes which cause retinal disease but are unlikely to know this, because their vision is normal," she added.
The question of whether or not Viagra is linked to blindness isn't new. Pfizer, the maker of Viagra, responded back in 2005 to reports that it increased the risk of blindness. "There is no evidence that Viagra causes blindness or any other serious ocular condition," said Joseph Feczko, MD, Pfizer’s chief medical officer. "Men taking Viagra are at no greater risk for blindness ... than men of similar age and health not taking the medicine."
 
Viagra and other anti-impotence drugs have also been implicated in other medical problems, including sudden hearing loss. British research published in The Laryngoscope found that hearing loss was permanent in up to a third of men who suddenly lost their hearing after taking Viagra. Other research indicates the damage is permanent in up to two-thirds of cases. A study by the University of Alabama at Birmingham found that men who took anti-impotence drugs had twice the risk of suffering long-term hearing loss as men who had never taken them.
 
An article published earlier this year in the journal JAMA Internal Medicine found that men with a history of taking Viagra had double the risk of developing melanoma — the deadliest type of skin cancer — as those who had never taken the drug.
 
Still other side effects are associated with Viagra including headache and addiction to the drug, and many prescribed medications interact with it.
 
Experts are urging more research into the effects of anti-impotence drugs. "A better understanding of the effect of this family of erectile dysfunction drugs could help scientists and clinicians plan more successful strategies to account for factors such as a patient’s medication and genetic makeup in diseases which cause blindness," said Dr. Nivison-Smith.

© 2019 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Headline
Viagra is a godsend for millions of men who suffer from impotence, but studies have found the drug can cause numerous side effects. The results of a recently released study found that one of its ingredients can cause blindness. Sildenafil, the active ingredient in Viagra,...
Viagra, sildenafil, side effects, blindness, deafness
610
2014-11-10
Friday, 10 October 2014 12:11 PM
Newsmax Media, Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved